Heavy Snow, Chuska Mountains
- When
- March 1, 6:00 AM MST to March 2, 10:00 AM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- SNOTEL
The Navajo Whiskey Creek SNOTEL in western New Mexico recorded 11 inches of snow.
Strong winds and precipitation moved in for the first weekend of March as a slow-moving moisture rich storm impacted northern and central New Mexico. A Pacific cold front moved into the state Saturday afternoon ushering in gusty southwest winds as well as a thick fetch of moisture ahead of a closed low off the coast of California.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong winds and precipitation moved in for the first weekend of March as a slow-moving moisture rich storm impacted northern and central New Mexico. A Pacific cold front moved into the state Saturday afternoon ushering in gusty southwest winds as well as a thick fetch of moisture ahead of a closed low off the coast of California. Strong winds aloft developed by the late morning and early afternoon as the strong winds began to mix down to the surface creating occasional gusts up to 60mph across the central mountain chain and eastward. Moisture levels in the atmosphere were at or above 200% of normal. Precipitation began Saturday afternoon with snow accumulating across the Chuska and northern mountains. Snow levels began above 7500 feet before dropping to 5500 feet across northwest areas Saturday evening. The closed low weakened and crossed the state through the weekend with valley rain and high terrain snow reported across much of western, central and northern portions of the state. A secondary peak in precipitation occurred Saturday night into early Sunday in association with a cold front across the northeast plains. Precipitation tapered off from west to east through Sunday afternoon leaving behind dangerous driving conditions in eastern New Mexico due to the wintry mix of freezing rain, sleet and snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 1, 4:46 AM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 446 AM MST SAT MAR 1 2014 .AVIATION... 12Z TAF CYCLE CHALLENGING SET OF TERMINAL FORECASTS WITH A COUPLE ROUNDS OF PRECIPITATION FORECAST AS MOISTURE INCREASES IN ADVANCE OF A POTENT UPPER LEVEL TROUGH. THAT SAID...NOTHING BELOW MVFR CIGS/VSBYS ARE FORECAST WITH PRECIP. SOME POTENTIAL FOR IFR CIGS/VSBYS AT KGUP LATE TONIGHT AS RAIN POSSIBLY TURNS OVER TO SNOW...BUT CONFIDENCE LOW. THE FIRST ROUND WILL ARRIVE AT KFMN AND KGUP THIS MORNING AND THEN SPREAD EAST TO KSAF...KABQ AND KAEG BY AFTERNOON. STRONG SW WINDS ARE FORECAST TODAY AS WELL...WITH THE HIGHEST AT KLVS AND KTCC WHERE GUSTS AROUND 40KTS WILL BE COMMON. WINDS DECREASE OVERNIGHT PRIOR TO THE SECOND ROUND OF PRECIP. 11 && .PREV DISCUSSION...300 AM MST SAT MAR 1 2014... .SYNOPSIS... THE SURFACE LOW PRESSURE CENTER ASSOCIATED WITH A STRONG DYNAMIC PACIFIC EXTRA-TROPICAL STORM IS MOVING ONSHORE NEAR MONTEREY BAY CA THIS MORNING. MEANWHILE AN ASSOCIATED SURFACE COLD FRONT IS PUSHING EAST FROM FAR SW UTAH THEN SOUTH ALONG THE CA-AZ STATE LINE THEN SOUTHWEST ACROSS THE NORTHERN BAJA PENINSULA. AHEAD OF THE COLD FRONT...IN THE WARM SECTOR OF THE STORM...RAIN SHOWERS AND SOME EMBEDDED THUNDERSTORMS ARE TRACKING FROM SOUTH TO NORTH THROUGH CENTRAL AZ AS THE ENTIRE CIRCULATION TRANSLATES SLOWLY EAST TOWARDS WESTERN NEW MEXICO. A STRONG BACK DOOR COLD FRONT HAS SAGGED INTO EXTREME NE NM ALONG THE FRONT RANGE OF THE ROCKIES. && .DISCUSSION... AS THE PACIFIC LOW CENTER MIGRATES ONSHORE IT WILL BEGIN TO FILL... ALLOWING THE ASSOCIATE UPPER LOW TO OPEN UP INTO A SHORTWAVE TROUGH THAT WILL TRANSLATE ACROSS SOUTHERN CALIFORNIA INTO ARIZONA EARLY SUNDAY BEFORE MOVING QUICKLY ACROSS NEW MEXICO ON SUNDAY. WARM ADVECTION AND GEOSTROPHIC DYNAMICS AHEAD OF THE AFOREMENTIONED UPPER TROUGH WILL COMBINE AS A PLUME OF MOISTURE STRETCHES ALONG A LINE FROM RATON SOUTHWEST TO LORDSBURG NEW MEXICO THIS AFTERNOON. HEAVIEST PRECIPITATION IN THE FORM OF RAIN SHOWERS BELOW 8500 FEET AND SNOW SHOWERS ABOVE 8500 FEET...WITH SOME EMBEDDED THUNDERSTORMS...IS EXPECTED THIS MORNING THROUGH THIS EVENING AS A NE TO SW LINE OF PRECIPITATION TRAVERSES NEW MEXICO FROM THE NORTHWEST TO THE SOUTHEAST. NAM...ECMWF AND GFS MODELING ALL INDICATE THE GREATEST PRECIPITATION ACCUMULATION IS MOST LIKELY TO OCCUR ACROSS THE SOUTHWEST...SOUTH CENTRAL AND NORTHERN MOUNTAINS. THE HEAVIEST SNOWFALL FAVORS THE SAN JUAN MOUNTAINS WHERE 8 TO 10 INCHES WILL BE COMMON AND OVER 1 FOOT IS POSSIBLE. SNOW ACCUMULATION WILL ALSO BE POSSIBLE ACROSS THE NE AND E CENTRAL PLAINS LATE SATURDAY NIGHT THROUGH SUNDAY DUE TO A STRONG BUT SHALLOW BACK DOOR COLD FRONT THAT WILL CONTINUE TO SAG INTO THE AREA AS THE UPPER LEVEL TROUGH IS CROSSING FROM THE WEST. FRONTAL OVERRUNNING COULD RESULT IN A MIXTURE OF SNOW...SLEET AND PERHAPS SOME FREEZING PRECIPITATION NEAR THE TEXAS STATE LINE. IN ADDITION...SOUTHWEST SURFACE WINDS WILL INCREASE TO 30 TO 35 KNOTS WITH GUSTS TO 50 KNOTS IN THE LEE OF THE CENTRAL MOUNTAINS AROUND NOON THEN SPREAD ACROSS THE EASTERN CENTRAL AND SOUTHEASTERN PLAINS THIS AFTERNOON AND EVENING. COLDER AIR WILL INFILTRATE WITH THE UPPER TROUGH AS IT MOVES ACROSS THE NEW MEXICO FROM 06Z TO 18Z ON SUNDAY. SNOW LEVELS WILL LOWER EARLY SUNDAY TO AROUND 7000 FEET WITH ANOTHER PULSE OF PRECIPITATION. THE ENTIRE SYSTEM WILL MOVE INTO INTO THE TX-OK PANHANDLES AROUND NOON AND FURTHER INTO THE SOUTHERN PLAINS BY MID-AFTERNOON SUNDAY. THE CURRENT AND UPCOMING WINTER WEATHER WATCHES...WARNINGS AND ADVISORIES WILL REMAIN IN PLACE ALONG WITH THE WIND ADVISORIES BUT FRESHENED UP AS CONDITIONS DEVELOP. GIVEN THE WARM NATURE OF THIS STORM WINTER WEATHER TRAVEL IMPACTS ARE EXPECTED TO BE MINOR AND LIMITED TO EARLY SUNDAY TO MIDDAY SUNDAY ACROSS THE RATON AND GLORIETA PASSES AS WELL AS THE PASSES OVER THE CONTINENTAL DIVIDE. ON SUNDAY HIGH TEMPERATURES WILL BOTTOM OUT FROM NEAR NORMAL TO AS MUCH AS 5 DEGREES BELOW NORMAL ACROSS CENTRAL AND WESTERN AREAS...AND AS MUCH AT 30 DEGREES BELOW NORMAL ACROSS THE EXTREME NORTHEAST HIGHLANDS. TEMPERATURE READINGS ARE GENERALLY EXPECTED TO REBOUND EACH DAY THROUGH THURSDAY. A FEW SHOWERS ARE POSSIBLE ACROSS THE NORTHERN AND WESTERN MOUNTAINS EARLY MONDAY DUE TO QUICK MOVING UPPER TROUGH THAT WILL PASS NORTH OF NEW MEXICO. BENNETT && .FIRE WEATHER... MOIST PACIFIC FLOW OVER ARIZONA WILL SHIFT EAST OVER NEW MEXICO TODAY AND TONIGHT IN ADVANCE OF A POTENT UPPER LEVEL TROUGH. RELATIVE HUMIDITIES WILL TREND UP WITH GOOD CHANCES FOR WETTING PRECIPITATION. THE BEST CHANCES FOR SOAKING RAINS AND ACCUMULATING SNOW WILL BE OVER THE WESTERN AND NORTHERN MOUNTAINS...ESPECIALLY ACROSS THE SOUTHWEST MOUNTAINS ALONG THE MOGOLLON RIM. WINDY CONDITIONS ARE EXPECTED TODAY AHEAD OF THE TROUGH AND WILL EXCEED CRITICAL THRESHOLDS ACROSS MUCH OF THE FORECAST AREA...BUT HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT. GOOD TO EXCELLENT VENT RATES ARE FORECAST AREAWIDE. LIGHTNING ACTIVITY NOTED OVER ARIZONA EARLY THIS MORNING AND WILL LIKELY CARRY OVER INTO NEW MEXICO LATER TODAY...BUT REMAIN LOW. A COOLING TREND WILL BEGIN TONIGHT AND CONTINUE INTO MONDAY MORNING...ESPECIALLY ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS BEHIND A STRONGER BACKDOOR PUSH. VENTILATION WILL STILL BE GOOD MOST AREAS SUNDAY...BUT WILL TAKE A HIT MONDAY INTO TUESDAY WITH A MIXED-BAG OF POOR TO GOOD RATES FORECAST. WINDS ARE FORECAST TO BE ON THE LIGHTER SIDE MONDAY THROUGH WEDNESDAY AS A COUPLE OF WEAK SHORTWAVE TROUGHS BRUSH BY NEW MEXICO. RIDGING ALOFT LATE WEDNESDAY WILL GIVE WAY TO ZONAL FLOW ON THURSDAY. THE RESULT WILL BE A WARMING/DRYING TREND WITH IMPROVED MIXING AND GOOD TO EXCELLENT VENTILATION. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS CAN NOT BE RULED OUT THURSDAY AFTERNOON ACROSS THE CENTRAL HIGHLANDS AND PORTIONS OF THE EAST CENTRAL PLAINS. LOWER FORECAST CONFIDENCE FOR FRIDAY WITH THE POTENTIAL FOR ANOTHER COLD FRONT AND UPPER LEVEL TROUGH TO IMPACT THE AREA. DEPENDING ON THE TIMING...CRITICAL FIRE WEATHER CONDITIONS WOULD BE POSSIBLE FRIDAY PRIOR TO FROPA. LOW CONFIDENCE ON WETTING PRECIPITATION LATE FRIDAY INTO EARLY SATURDAY AS THE 00Z ECMWF IS SHOWING A WETTER SCENARIO WITH A RETROGRADING CLOSED UPPER LOW OVER THE FOUR CORNERS. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ521>524-526-528-529-532>537-539-540. WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ503-504-506-508. WINTER STORM WARNING UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ502-510>515. WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ521-526. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MST SAT MAR 1 2014 NMZ501>540-021300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL DEVELOP AROUND NOON OVER THE CENTRAL AND SOUTHERN MOUNTAINS AND NEARBY PLAINS THEN SPREAD INTO THE EAST CENTRAL AND SOUTHEASTERN PLAINS. SOUTHWEST WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH. BLOWING DUST CAN SUDDENLY REDUCE THE VISIBILITY TO 3 MILES OR LESS. RAIN AND SNOW SHOWERS WILL DEVELOP OVER THE NORTH AND WEST TODAY THEN SPREAD SOUTH AND EAST DURING THE DAY. ISOLATED THUNDERSTORMS ARE POSSIBLE. SNOW MAY BECOME HEAVY AFTER MIDNIGHT IN THE HIGHER TERRAIN OF THE SOUTHWEST...SOUTHERN AND NORTHERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE OVER THE HIGHER TERRAIN OF THE NORTHERN MOUNTAINS SUNDAY WITH SUBSTANTIAL ACCUMULATIONS POSSIBLE. A FOOT OR MORE OF SNOW MAY FALL ON THE SOUTHWEST FACING SLOPES AND ON THE MOUNTAIN PEAKS BY LATE SUNDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 01
7 heavy snow, 1 high wind. Local standard time, as filed.
The Navajo Whiskey Creek SNOTEL in western New Mexico recorded 11 inches of snow.
The Silver Creek Divide SNOTEL recorded 12 inches of snow.
Numerous sources across the zone reported snowfall amounts ranging from 4 to 10 inches.
The Sierra Blanca AWOS recorded high sustained wind speeds ranging from 40 to 45 mph with a peak gust up to 59 mph during the afternoon of March 1, 2014.
Numerous sources, including a Ski site, across the zone reported snowfall amounts ranging from 2 to 12 inches.
Numerous sources, including a Ski site, trained observers and other federal agencies, across the zone reported snowfall amounts ranging from 5 to 20 inches.
Numerous sources, including a Ski site and the Wesner Springs SNOTEL, reported snowfall amounts ranging from 9 to 13 inches across the zone.
The Sierra Blanca SNOTEL recorded 13 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495604, 495606, 495607, 493215, 495608, 495610, 495611, 495613.